Iowa, 2018

Hail and Damaging Wind in Iowa, May 29, 2018

May 29, 2018 · NWS FSD · 2 events in 2 counties and zones

A weak wave in southwest flow approached the area during the afternoon and evening. Moderate instability was present, but little or no capping allowed numerous storms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak wave in southwest flow approached the area during the afternoon and evening. Moderate instability was present, but little or no capping allowed numerous storms to develop. A couple of storms produced hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 12:23 PM CST, 19 minutes earlier.

Area forecast discussion, May 29, 12:23 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
123 PM CDT Tue May 29 2018

.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Tue May 29 2018

Details are starting to shake out for the likely showers and
thunderstorms Tuesday. The severe potential spoken about last night
will not be fully realized as a lead shortwave approaches relatively
early in the afternoon. Several CAMs suggest that this lead wave
will likely force scattered to numerous showers and storms across
the eastern two thirds of the CWA. Wind shear profiles in this
region have trended much more linear over the last several model
runs but still could get some severe wind gusts and marginally
severe hail with any storms that form a decent core aloft.

As for other details in the short term, held back highs a bit due to
expected cloud cover and afternoon precipitation and boosted winds
slightly in deference to the pressure gradient across the region.

.LONG TERM...(Wednesday through Monday)
Issued at 425 AM CDT Tue May 29 2018

A slight chance for showers and storms will persist through
Wednesday as the main wave finally moves through. Ridging will build
in Thursday and Friday with highs returning to the 90s for many
spots to round out the work week.

Guidance continues to agree on the next wave approaching during the
Friday evening/Saturday period. Expect another round of showers and
storms with this. Far too early for any specific pronouncements
on potential severity, but currently progged shear profiles do
appear supportive of organized convection. There are some capping
concerns around 700mb however.

Details for next weekend and early next week are uncertain as more
zonal flow aloft looks to be predominant during this period. As is
frequently the case in this pattern, various little shortwaves are
possible, so have kept small chances for precipitation in some of
these periods.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 121 PM CDT Tue May 29 2018

Scattered thunderstorms will develop mainly near/east of I-29
during the afternoon and early evening, with a secondary
resurgence toward midnight. Some storms will be capable of large
hail and strong winds. Some solutions also indicate a potential
for widespread MVFR to IFR stratus developing late night behind
the exiting rainfall, but this seems too low probability to
mention in a specific TAF at this point.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...Chapman
Hazardous weather outlook, May 29, 2:45 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
345 AM CDT Tue May 29 2018

SDZ038-050-052-053-057>059-063-064-300845-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
345 AM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible through the
day on Tuesday and into Tuesday night. Any storms are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-300845-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
345 AM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible through the day on
Tuesday and into Tuesday night. The greatest risk for a strong to
severe storm will be from early Tuesday afternoon through Tuesday
evening. A few storms may be capable of producing hail up to
quarter size along with winds to 60 mph. Locally heavy rainfall
could also be possible into Tuesday evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osceola

When
May 29, 12:42 PM CST to 12:43 PM CST
Where
Osceola County, 3.59 mi E of May City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.330, -95.410

Considerable hail for a couple minutes with some up to dime size.

Thunderstorm Wind, Sioux

When
May 29, 2:32 PM CST to 2:37 PM CST
Where
Sioux County, 0.86 mi SW of Orange City
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.010, -96.060

Branches from 6 to 7 inches in diameter were ripped off trees near downtown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761007, 761011.